Florida, 2011

Flash Flood in Florida, October 8, 2011

October 8, 2011 · NWS MFL · 1 event in 1 county or zone

Strong and moist easterly flow along with instability from low pressure aloft over the eastern Gulf of Mexico led to numerous heavy showers over portions of Miami-Dade County. Power outages from the gusty winds resulted in loss of electrical service to about 500 customers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong and moist easterly flow along with instability from low pressure aloft over the eastern Gulf of Mexico led to numerous heavy showers over portions of Miami-Dade County. Power outages from the gusty winds resulted in loss of electrical service to about 500 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 8, 3:18 PM EST, 12 minutes earlier.

Area forecast discussion, Oct 8, 3:18 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
418 PM EDT SAT OCT 8 2011

...LOCALLY HEAVY RAINFALL TO CONTINUE ALONG WITH STRONG GUSTY WINDS...
...HAZARDOUS MARINE CONDITIONS THROUGH SUNDAY...

.DISCUSSION...A STRONG AREA OF HIGH PRESSURE REMAINS IN PLACE OVER
THE MID ATLANTIC STATES WHILE LOW PRESSURE IS FORMING OVER THE
SOUTHEAST GULF OF MEXICO. THE RESULTING PRESSURE GRADIENT HAS
BROUGHT INCREASING WINDS TO THE LOCAL AREA TODAY, ALONG WITH THE
TRANSPORT OF DEEP MOISTURE AND LOCALLY HEAVY RAINFALL. THE
HIGHEST WINDS ARE LIKELY TO OCCUR THIS EVENING WITH FREQUENT
GUSTS OF 35 MPH OR GREATER. A WIND ADVISORY IS IN EFFECT FOR
PORTIONS OF THE AREA.

TRAINING BANDS OF VERY HEAVY RAINFALL CONTINUE TO BE THE PRIMARY
THREAT, WHICH WILL LIKELY PERSIST AT LEAST THROUGH THE OVERNIGHT
HOURS. SOME LOCALES IN MIAMI DADE COUNTY HAVE ALREADY RECEIVED IN
EXCESS OF 5 INCHES OF RAIN TODAY WITH MUCH MORE EXPECTED OVER THE
NEXT 24 HOURS. A FLOOD WATCH CONTINUES FOR ALL OF SOUTHEAST
FLORIDA WITH RAINFALL TOTALS BY SUNDAY EVENING POTENTIALLY
RANGING FROM 4 TO 9 INCHES. SOME SQUALLS HAVE RESULTED IN STRONG
WIND GUSTS AROUND 45 MPH. AS THE LOCALLY HEAVY RAINFALL
CONTINUES, THE GROUND WILL BECOME MORE AND MORE SATURATED,
INCREASING THE POTENTIAL FOR DOWNED TREES.

A FEW STRONG THUNDERSTORMS ALSO REMAIN POSSIBLE TONIGHT AS THE
LOW LEVEL GRADIENT FLOW CONTINUES TO INCREASE. SUFFICIENT
INSTABILITY COMBINED WITH THE POTENTIAL FOR BOWING SQUALL LINES
COULD RESULT IN A FEW STORMS WITH DAMAGING WIND GUSTS. AN
ISOLATED TORNADO IS ALSO STILL POSSIBLE.

STRONG HIGH PRESSURE TO THE NORTH WILL WEAKEN BY SUNDAY NIGHT AS
A TROUGH OF LOW PRESSURE NEARS THE SOUTHERN GULF OF MEXICO.
MEANWHILE, THE UPPER LOW OVER THE EASTERN GULF WILL WEAKEN.
STILL, PLENTY OF MOISTURE CONVERGENCE AND PERSISTENT EASTERLY
FLOW WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ON SUNDAY.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. THE AXIS OF
DEEPEST MOISTURE WILL BEGIN SHIFTING NORTH OF THE LOCAL AREA BY
LATE SUNDAY AFTERNOON.

DRIER AIR WILL SLOWLY BEGIN RETURNING TO THE REGION ON MONDAY AS
A DEEP TROUGH OVER THE GREAT PLAINS MOVES EAST. SCATTERED SHOWERS
AND THUNDERSTORMS ARE STILL EXPECTED MONDAY, BUT CONSIDERABLY
LESS COVERAGE IS EXPECTED. TEMPERATURES WILL ALSO WARM A BIT AS
THE LOW LEVEL FLOW BECOMES SOUTHWESTERLY. A WEAK SURFACE LOW WILL
MOVE ACROSS FLORIDA ON WEDNESDAY AND THEN OFF THE MID ATLANTIC
COAST THURSDAY. NORTHWESTERLY FLOW BEHIND THE LOW SHOULD HELP
TRANSPORT EVEN DRIER AIR INTO THE REGION BY LATE WEEK.

&&

.AVIATION...A STEADY STREAM OF SHOWERS AND A FEW STORMS CONTINUE
TO MOVE INTO THE EAST COAST METRO. IFR AND LIFR CONDITIONS CAN BE
EXPECTED TO OCCUR WITH ANY SHOWER, HOWEVER VFR AND MVFR
CONDITIONS WILL OCCUR AROUND HALF THE TIME OR MORE. RAIN CHANCES
WILL DECREASE SOMEWHAT FARTHER INLAND AND TOWARD APF. WIND GUSTS
OF 30 TO 40 KTS WILL ALSO CONTINUE TO OCCUR WITH ANY OF THE
STRONGER SHOWERS THROUGH THE NIGHT AND INTO SUNDAY WITH DIRECTION
REMAINING ROUGHLY EAST. /TINGLER

&&

.MARINE...A GALE WARNING IS IN EFFECT THROUGH SUNDAY MORNING FOR
THE ATLANTIC WATERS AND BISCAYNE BAY, WHERE FREQUENT GALE FORCE
GUSTS ARE EXPECTED. A SMALL CRAFT ADVISORY REMAINS POSTED FOR THE
GULF WATERS AND LAKE OKEECHOBEE THROUGH LATE SUNDAY. LOCALLY
HIGHER WINDS AND WAVES ARE POSSIBLE IN THUNDERSTORMS AND SQUALLS.
SEAS WILL BUILD TO 10 TO 12 FEET IN THE GULF STREAM THIS EVENING
AND REMAIN ELEVATED BEFORE GRADUALLY SUBSIDING LATE SUNDAY INTO
MONDAY. A NORTHEAST SWELL OF 2 TO 4 FEET WILL ALSO IMPACT THE
ATLANTIC WATERS, ESPECIALLY THE PALM BEACH WATERS, THROUGH SUNDAY
EVENING. IN ADDITION, HIGH SURF WILL CONTINUE TO POUND THE PALM
BEACH COAST, WHERE A HIGH SURF ADVISORY IS IN EFFECT. THE RIP
CURRENT RISK WILL ALSO REMAIN ELEVATED ALONG THE ATLANTIC BEACHES
THROUGH AT LEAST SUNDAY EVENING.

&&

.FIRE WEATHER...NO CONCERNS THROUGH AT LEAST THE NEXT 48 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  83  75  84 / 80 70 40 40
FORT LAUDERDALE  77  84  77  86 / 80 60 40 40
MIAMI            76  85  76  86 / 80 60 40 40
NAPLES           74  86  73  85 / 70 60 40 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH SUNDAY EVENING FOR COASTAL BROWARD-COASTAL
     MIAMI DADE-COASTAL PALM BEACH-FAR SOUTH MIAMI DADE-INLAND
     BROWARD-INLAND MIAMI DADE-INLAND PALM BEACH-METRO BROWARD-
     METRO MIAMI DADE-METRO PALM BEACH.

     WIND ADVISORY UNTIL 5 AM EDT SUNDAY FOR COASTAL BROWARD-COASTAL
     MIAMI DADE-COASTAL PALM BEACH-METRO BROWARD-METRO MIAMI
     DADE-METRO PALM BEACH.

     HIGH SURF ADVISORY UNTIL 8 PM EDT SUNDAY FOR COASTAL PALM BEACH.

AM...GALE WARNING UNTIL 8 AM EDT SUNDAY FOR BISCAYNE BAY-COASTAL
     WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
     COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     OUT 20 NM-WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL
     EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE
     BAHAMAS-WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL
     EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR LAKE OKEECHOBEE.

GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR COASTAL WATERS
     FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-COASTAL
     WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
     GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING
     FROM 20 TO 60 NM.

&&

DISCUSSION/MARINE/FIRE...14/MJB
AVIATION...04/AT
RADAR...84/AK
Hazardous weather outlook, Oct 8, 12:18 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
118 PM EDT SAT OCT 8 2011

FLZ063-066>075-168-172>174-090930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
118 PM EDT SAT OCT 8 2011

...FLOOD WATCH IN EFFECT PALM BEACH, BROWARD, MIAMI-DADE COUNTIES THROUGH SUNDAY EVENING...
...SLIGHT RISK OF SEVERE THUNDERSTORMS PORTIONS OF THE AREA...
...DANGEROUS RIP CURRENTS, GALE WARNING, BEACH EROSION, AND ROUGH SURF ATLANTIC COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FLOODING: A FLOOD WATCH IS IN EFFECT FOR PALM BEACH, BROWARD, AND
MIAMI-DADE COUNTIES THROUGH SUNDAY EVENING, DUE TO THE POTENTIAL
OF HEAVY RAINFALL LEADING TO FLOODING. EXCESSIVE RAINFALL COULD
OCCUR IN ISOLATED LOCALES ACROSS THE EAST COAST METROPOLITAN AREAS,
LEADING TO THE POTENTIAL OF SIGNIFICANT STREET FLOODING OR EVEN
STRUCTURAL FLOODING. FLASH FLOOD WARNINGS WILL BE ISSUED SHOULD THIS
THREAT MATERIALIZE. MINOR URBAN OR LOW LYING FLOODING IS POSSIBLE
ACROSS THE INTERIOR AND GULF COASTAL SECTIONS OF SOUTH FLORIDA.

ASIDE FROM THE FLOODING RISK FROM HEAVY RAINFALL, THERE IS ALSO A
POTENTIAL FOR MINOR COASTAL FLOODING AND BEACH EROSION ALONG THE
ATLANTIC COAST, DUE TO STRONG ONSHORE WINDS AND A BUILDING
NORTHEAST SWELL. THIS POTENTIAL WILL BE GREATEST AT HIGH TIDE THIS
EVENING, WHICH IS BETWEEN 6:30 PM AND 7:00 PM THIS EVENING.

THUNDERSTORMS: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER PALM BEACH, BROWARD, MIAMI DADE, AND MAINLAND MONROE
COUNTIES. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY
STRONG WIND GUSTS IN EXCESS OF 60 MPH, OCCASIONAL LIGHTNING STRIKES,
HAIL, AND TORRENTIAL RAINFALL. SCATTERED STRONG THUNDERSTORMS ARE
POSSIBLE ELSEWHERE. THERE IS ALSO A SMALL RISK OF A BRIEF TORNADO OR
WATERSPOUT DEVELOPING IN THE THUNDERSTORMS THROUGH TONIGHT.

HAIL: PENNY SIZED HAIL MAY OCCUR WITH A FEW OF THE STRONGEST
THUNDERSTORMS TODAY AND TONIGHT.

TORNADOES: INCREASING LOW LEVEL WINDS WILL CONTRIBUTE TO A SMALL
POTENTIAL OF AN ISOLATED BRIEF TORNADO DEVELOPING THROUGH TONIGHT.

WATERSPOUTS: THERE IS A SMALL POTENTIAL OF A WATERSPOUT DEVELOPING
TODAY AND TONIGHT.

WIND: THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG
WINDS TO AROUND 60 MPH. A WIND ADVISORY IS IN EFFECT FOR THE METRO
AND COASTAL PORTIONS OF PALM BEACH, BROWARD, AND MIAMI DADE COUNTIES
THROUGH TONIGHT FOR FREQUENT GUSTS OF 35 TO 40 MPH. A GALE WARNING
IS IN EFFECT FOR ALL LOCAL ATLANTIC WATERS, INCLUDING BISCAYNE BAY.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR LAKE OKEECHOBEE AND THE LOCAL
GULF WATERS.

RIP CURRENTS: DANGEROUS STRONG RIP CURRENTS WILL OCCUR AT THE
ATLANTIC BEACHES, SO SWIMMING IS NOT ADVISED.

WAVES: SEAS ACROSS THE ATLANTIC WILL BUILD INTO THE 7 TO 10 FOOT
RANGE, EVEN UPWARDS TO AROUND 12 FEET OFF THE NORTHERN PALM BEACH
COAST. BREAKING WAVE HEIGHTS IN THE SURF ZONE ARE FORECAST TO
REACH 10 FEET OR HIGHER ALONG THE PALM BEACH COAST TODAY AND
TONIGHT. FOR THIS REASON, A HIGH SURF ADVISORY IS IN EFFECT FOR
THE PALM BEACH COAST THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE ACROSS SOUTH
FLORIDA ON SUNDAY...ESPECIALLY ACROSS PALM BEACH, BROWARD, AND
MIAMI-DADE COUNTIES...SO THE FLOOD WATCH IS IN EFFECT FOR THESE
LOCALES THROUGH SUNDAY EVENING.

HAZARDOUS MARINE CONDITIONS WILL CONTINUE ACROSS THE LOCAL WATERS
ON SUNDAY BEFORE CONDITIONS IMPROVE. THE RIP CURRENT RISK WILL
REMAIN HIGH ALONG THE ATLANTIC BEACHES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER
OR FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Oct 8, 9:36 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1036 AM EDT SAT OCT 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND DMG     DORAL                   25.84N 80.36W
10/08/2011                   MIAMI-DADE         FL   NWS EMPLOYEE

            STRONG GUSTY WINDS ASSOCIATED WITH A THUNDERSTORM DOWNED
            FIVE TREES, INCLUDING ONE WITH A LARGE DIAMETER. TIME OF
            EVENT IS ESTIMATED.

&&

BETTWY
Special weather statement, Oct 8, 10:01 AM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1101 AM EDT SAT OCT 8 2011

FLZ071>074-172-173-081600-
COASTAL BROWARD COUNTY FL COASTAL MIAMI DADE COUNTY FL INLAND BROWARD
COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD COUNTY FL
METROPOLITAN MIAMI DADE FL
1101 AM EDT SAT OCT 8 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN BROWARD COUNTY
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL NOON EDT

* AT 1058 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 15 MILES EAST OF HALLANDALE...AND MOVING WEST
  AT 20 MPH.

* THE STORM WILL AFFECT...
  LIGHTHOUSE POINT...
  LAUDERDALE BY THE SEA...
  PORT EVERGLADES...
  HALLANDALE...
  NORTH MIAMI BEACH...
  NORTH MIAMI...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES. THERE ARE OTHER STORMS ALONG THE EAST COAST IN EASTERN
BROWARD AND NORTHEASTERN MIAMI DADE COUNTY PRODUCING WIND GUSTS UP
TO 45 MPH.

LAT...LON 2600 8011 2580 8011 2576 8012 2573 8015
      2574 8020 2572 8023 2570 8054 2633 8055
      2632 8007
TIME...MOT...LOC 1502Z 086DEG 17KT 2599 7992

AK
Local storm report, Oct 8, 10:31 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1131 AM EDT SAT OCT 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     TSTM WND GST     2 SE MIAMI BEACH        25.79N 80.11W
10/08/2011  E52.00 MPH       AMZ651             FL   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 45 KNOTS/52 MPH.

&&

BETTWY
Special weather statement, Oct 8, 10:53 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1153 AM EDT SAT OCT 8 2011

FLZ073-074-173-081645-
COASTAL MIAMI DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
1153 AM EDT SAT OCT 8 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 1245 PM EDT

* AT 1152 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR MIAMI BEACH...AND MOVING WEST AT 20 MPH.

* THE STORM WILL AFFECT...
  MIAMI BEACH...
  LITTLE HAITI...
  LITTLE HAVANA...
  COCONUT GROVE...
  MIAMI INTERNATIONAL A/P...
  SOUTH MIAMI...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2589 8011 2580 8011 2573 8014 2571 8014
      2570 8018 2574 8017 2574 8020 2572 8024
      2567 8026 2562 8040 2593 8046 2596 8011
      2591 8011 2591 8010
TIME...MOT...LOC 1553Z 073DEG 17KT 2581 8015

AK
Special weather statement, Oct 8, 11:35 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1235 PM EDT SAT OCT 8 2011

FLZ073-074-173-174-081730-
COASTAL MIAMI DADE COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL METROPOLITAN MIAMI DADE FL
1235 PM EDT SAT OCT 8 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MIAMI-DADE COUNTY

* UNTIL 130 PM EDT

* AT 1234 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR CUTLER BAY...AND MOVING WEST AT 5 MPH.

* THE STORM WILL AFFECT...
  CUTLER BAY...
  CUTLER RIDGE...
  WEST PERRINE...
  PRINCETON...
  METRO ZOO...
  GOULDS...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2562 8028 2561 8030 2559 8031 2557 8030
      2553 8031 2553 8032 2549 8033 2545 8032
      2544 8031 2542 8062 2567 8062 2566 8026
      2565 8026
TIME...MOT...LOC 1635Z 092DEG 6KT 2555 8034

AK
Local storm report, Oct 8, 2:05 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
305 PM EDT SAT OCT 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            9 N HOMESTEAD           25.61N 80.47W
10/08/2011                   MIAMI-DADE         FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 6 INCHES OF WATER OVER THE ROAD
            AT THE INTERSECTION OF KROME AVENUE AND 184TH STREET.

&&

AK

The radar

The Miami radar (KAMX), 15 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
October 8, 3:30 PM EST to 6:30 PM EST
Where
Miami-Dade County, 2.18 mi NW of Homestead to 1.44 mi W of Miami New Tamiami Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
25.493, -80.494

Heavy and persistent showers led to flooding over southwestern metro Miami-Dade County. Total rainfall amounts in this area ranged from 5 to 9 inches, with most of this rain falling in a span of 6 hours or less, resulting in significant street flooding. Water was estimated to be about 3 feet deep at a shopping center parking lot at the corner of SW 152 Street and SW 137 Ave.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350724.